Skip to main content
Article
Modelling skewness and elongation in financial returns: the case of exchange-traded funds
Applied Financial Economics
  • Sanjiv Jaggia, California Polytechnic State University - San Luis Obispo
  • Alison Kelly-Hawke, Suffolk University
Publication Date
1-1-2009
Abstract

Recent studies have documented the importance of asymmetry and tail-fatness of returns on portfolio-choice, asset-pricing, value-at-risk and option-valuation models. This article explores the nature of skewness and elongation in daily Exchange-traded Fund (ETF) return distributions using g, h and (g x h) distributions. These exploratory data analytic techniques of Tukey (1977) reveal patterns that are hidden from a cursory glance at conventional measures for skewness and elongation. The g, h and (g x h) distributions provide parameter estimates that indicate substantial variation in skewness and elongation for individual ETFs; nonetheless, some trends are discovered when the funds arc grouped by fund size and style of investing. Monte Carlo simulations suggest that these exploratory techniques are able to capture patterns found in commonly used Generalized Autoregressive Conditional Heteroskedasticity (GARCH) family of models.

Disciplines
Publisher statement
This is an electronic version of an article published in Applied Financial Economics.
Citation Information
Sanjiv Jaggia and Alison Kelly-Hawke. "Modelling skewness and elongation in financial returns: the case of exchange-traded funds" Applied Financial Economics Vol. 19 Iss. 16 (2009) p. 1305 - 1316
Available at: http://works.bepress.com/sjaggia/15/